Montana, 2008

High Wind in Montana, January 2, 2008

January 2, 2008 · NWS TFX · 2 events in 2 counties and zones

A Pacific storm system brought high winds to the northern Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought high winds to the northern Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 10:55 AM MST, 5 minutes earlier.

Area forecast discussion, Jan 2, 10:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 AM MST WED JAN 2 2008

.UPDATE...
WILL UPDATE ZONE AND STATE FORECASTS BY 1015 AM MST. WINDS HAVE
BEGUN TO BLOW A BIT STRONGER IN SPOTS THAN ORIGINALLY FORECAST...SO
WILL MAKE ADJUSTMENTS THAT WAY. ALSO...TEMPERATURES ARE WARMING A
BIT FASTER (OR STARTING OUT WARMER) THAN PREVIOUSLY EXPECTED. WILL
WARM DAYTIME HIGHS A FEW DEGREES IN THOSE AREAS AS WELL. HIGH WIND
WARNINGS LOOK TO BE ON TRACK AT THIS TIME...SO WILL LET THEM BE
FOR NOW.  COULSTON

&&

.AVIATION...
UPDATED 1755Z.
EXPECT VFR CONDITIONS. THERE WILL BE HIGH CLOUDINESS WITH CEILINGS
GENERALLY ABOVE 15000 FEET. THE MAIN FORECAST PROBLEM TODAY WILL BE
THE WINDS. IN THE SOUTHWEST VALLEYS (KHLN AND KBZN) EXPECT WINDS TO
BE LESS THAN 10 KNOTS. OVER THE PLAINS FEEL PRETTY GOOD ABOUT
FORECAST WINDS FOR THIS AFTERNOON. BE AWARE THAT THERE COULD BE
SUDDEN INCREASES IN WIND SPEEDS OF 10 TO 15 KNOTS. THERE IS MORE
UNCERTAINTY FOR THE WINDS TONIGHT. AM PRETTY SURE WINDS WILL
DECREASE BUT NOT SO SURE WHETHER THE MAIN DECREASE WILL BE THIS
EVENING OR LATE TONIGHT. ALSO UNCERTAINTY CONTINUES THURSDAY MORNING
AS SOME GUIDANCE KEEPS WINDS LESS THAN 10 KNOTS WHILE OTHER GUIDANCE
HAS WINDS CLOSER TO 15 KNOTS. HAVE TRENDED TO THE LATTER EXCEPT WENT
MORE WITH THE FORMER AT KHVR. BLANK

&&

.PREV DISCUSSION... (ISSUED 432 AM MST WED JAN 2 2008)

DISCUSSION...

TODAY THROUGH FRIDAY...THE MAIN INTEREST FOR TODAY WILL BE THE
HIGH WINDS ACROSS THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER
COUNTY. THE UPPER LEVEL RIDGE IS MOVING EAST OF THE ZONES AND A
LOW PRESSURE SYSTEM OVER THE EASTERN PACIFIC IS APPROACHING THE
WEST COAST. SOUTHWEST FLOW OVER THE ZONES WILL BE INCREASING AS
THE LOW PRESSURE SYSTEM MOVES EAST. MID TO UPPER LEVEL MOISTURE
INCREASES AS WELL ALTHOUGH LOWER LEVELS REMAIN DRY. SURFACE LOW
PRESSURE IS FALLING ALONG THE LEE SLOPES OF THE ROCKIES ACROSS
ALBERTA AND MONTANA AND THE SURFACE GRADIENT IS TIGHTENING.
ALOFT...A SHORTWAVE WILL CROSS THE ROCKIES TODAY AND ENHANCE THE
WINDS. THE SHORTWAVE WILL BE OVER THE ROCKIES AROUND 00Z THURSDAY
AND WINDS SHOULD BEGIN TO TAPER OFF AS THIS DISTURBANCE MOVES
EAST. A SECOND...WEAKER SHORTWAVE WILL CROSS THE IDAHO PANHANDLE
AROUND 12Z THURSDAY BUT THE EFFECT WILL BE LESS...ALTHOUGH I WILL
EXTEND THE ROCKY MOUNTAIN WARNING UNTIL 12Z. I WILL ALSO WILL
EXTEND THE WARNING INTO EASTERN GLACIER COUNTY STARTING AT MID-
DAY. LOWER LEVELS ARE VERY STABLE AND NOT REAL SURE OF THE
OCCURRENCE OF SEVERE WINDS EAST OF THE ROCKIES...BUT GUSTS ARE
LIKELY WITH THE SHORTWAVE PASSAGE AND WITH THE STRONG WINDS
ALOFT...WILL INCLUDE THE AREA IN THE WARNING. THE NEXT SHORTWAVE
WILL BE OVER THE WEST COAST BY 06Z FRIDAY....DIFFLUENCE AHEAD OF
THE SHORTWAVE IS OVER THE ROCKIES BY 12Z FRIDAY. THIS MAY BE
ANOTHER WINDY PERIOD OVER THE ROCKIES AND A WATCH MIGHT BE NEEDED
BUT THE SITUATION STILL LOOKS A LITTLE TOO WEAK. THE AIRMASS
CONTINUES TO WARM TODAY AND HIGH TEMPS WILL BE WELL ABOVE NORMALS.
THE TREND UPWARDS OF TEMPS SLOWS BY THURSDAY BUT TEMPS REMAIN
SEASONALLY WARM THROUGH FRIDAY. ZELZER

FRIDAY NIGHT THROUGH MONDAY NIGHT...THIS FORECAST PERIOD BEGINS
WITH SOUTHWESTERLY FLOW OVER THE FORECAST AREA...WITH SMALL SCALE
IMPULSES EMBEDDED IN THE FLOW. WHILE THE FETCH OF THIS FLOW
REACHES SOUTHWARD TOWARD A BROAD TROUGH OF LOW PRESSURE JUST OFF
THE SOUTHERN CALIFORNIA COAST...THE POTENTIAL FOR SIGNIFICANT
MOISTURE TRANSPORT INTO SOUTHWEST MONTANA APPEARS TENUOUS DURING
THIS TIME. THE HIGH TERRAIN OF SOUTHWEST MONTANA...AS WELL AS
ALONG THE CONTINENTAL DIVIDE...APPEARS TO HAVE THE GREATEST CHANCE
OF MEASURABLE SNOW DURING THIS TIME. THIS SOUTHWESTERLY FLOW
PATTERN IS INDICATIVE OF GENERALLY ABOVE TEMPERATURES AS WELL. IN
ADDITION...SOUTHERLY FLOW WILL BECOME SOMEWHAT INTENSE ALONG THE
MOUNTAIN RIDGETOPS...WITH BREEZY CONDITIONS DEVELOPING ACROSS
SOUTHWEST MONTANA FRIDAY EVENING THROUGH SATURDAY. BY SUNDAY
NIGHT...THE OFFSHORE UPPER LEVEL TROUGH BEGINS TO MARCH
EASTWARD...HOWEVER THE MAIN AREA OF FORCING REMAINS OVER THE GREAT
BASIN...WELL SOUTH OF THE FORECAST AREA. ON THE OTHER HAND...THE
ANTICIPATED TROUGH PASSAGE OVER CENTRAL MONTANA SUNDAY EVENING
WILL ALLOW COOLER AIR ALOFT AND CANADIAN AIR AT THE SURFACE TO MIX
INTO THE REGION. TEMPERATURES ARE EXPECTED TO BE CLOSER TO THE
SEASONAL AVERAGE OVERNIGHT SUNDAY THROUGH OVERNIGHT MONDAY. ZUMPFE

TUESDAY AND WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE REGION ON
TUESDAY...WILL FLATTEN BY WEDNESDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVE THROUGH IN A MOIST WESTERLY FLOW ALOFT.
DOWNSLOPE WINDS ACROSS NORTH CENTRAL MONTANA AND SOME OF THE
SOUTHWEST VALLEYS WILL KEEP CONDITIONS MOSTLY DRY...WHILE THE
MOUNTAINS WILL HAVE AT LEAST A CHANCE OF SNOW BOTH DAYS.
TEMPERATURE WILL RUN A LITTLE WARMER THAN SEASONAL AVERAGE.
WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  28  46  28 /   0   0   0   0
CTB  48  24  41  24 /   0  10   0   0
HLN  42  19  39  21 /   0   0   0  10
BZN  28   4  29  12 /   0   0   0   0
WEY  25   0  26  10 /   0   0   0  30
DLN  38  12  36  19 /   0   0   0  10
HVR  39  16  40  19 /   0   0   0   0
LWT  54  23  46  25 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR MTZ010.

HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR MTZ009-048.

&&

SHORT TERM...COULSTON/ZELZER
LONG TERM...ZUMPFE/WILLIAMSON
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 2, 3:36 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MST WED JAN 2 2008

MTZ009-010-048-031145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
336 AM MST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MST
TONIGHT. WINDS OF 15 TO 30 MPH WITH GUSTS TO 70 MPH WILL DEVELOP
OVER THE ROCKY MOUNTAIN FRONT THIS MORNING AND SPREAD EAST INTO
EASTERN GLACIER COUNTY DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR STRONG WINDS WITH GUSTS TO 60 MPH OVER
THE ROCKY MOUNTAIN FRONT THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>054-031145-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
336 AM MST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-031145-
BEAVERHEAD-MADISON-GALLATIN-
336 AM MST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM APPROACHING SOUTHWEST MONTANA COULD BRING
PERIODS OF SNOW TO THE AREA. LOCALLY HEAVY SNOW IS POSSIBLE WITH
THE HEAVIEST SNOW EXPECTED NEAR THE IDAHO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 2, 11:00 AM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet

A gust to 63 mph was reported at East Glacier Park 1N.

High Wind, Eastern Glacier

When
January 2, 3:56 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Official NWS Observations

A gust to 58 mph was reported at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69621, 69624.